Alert archive / Iowa / Flash Flood Watches in 2014
Flash Flood Watch 6, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood watch at Jun 22, 2014, 3:32 AM CDT for 6 counties in South Dakota; 11 counties in Iowa; 7 counties in Minnesota. It took effect at Jun 22, 2014, 5:05 AM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2014, 3:32 AM CDT (08:32 UTC)
- In effect from
- Jun 22, 2014, 5:05 AM CDT
- Expired
- Jun 22, 2014, 3:10 PM CDT
- In force
- 10 hr
- Issued by
- NWS Sioux Falls, SD
- Flood severity
- None
All 24 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Clay County, SD, Lincoln County, SD, Minnehaha County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 67 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3510 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at Jun 21, 11:59 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Jun 21, 11:59 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1159 PM CDT SAT JUN 21 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 355 PM CDT SAT JUN 21 2014 MAIN CONCERN CONTINUES THE TIMING AND LOCATION OF THE CONVECTION THIS EVENING...OVERNIGHT...AND CONTINUING INTO SUNDAY. EXPECT CONVECTION TO INITIATE OVER WESTERN AND NORTH CENTRAL PORTIONS OF THE STATE AND THEN MOVE EAST. PER FORECAST PARAMETERS...I WOULD EXPECT CONVECTION TO DEVELOP SOUTH ALONG THE FRONT WITH THE MAIN THREATS OF HAIL AND WIND. AS THE EVENING GOES ON...MCS DEVELOPMENT CONTINUES TO BE LIKELY SCENARIO SHIFTING THE FOCUS AWAY FROM HAIL TO MORE WIND. HEAVY RAIN WILL ALSO BE POSSIBLE ACROSS THE AREA BUT DECIDED TO HOLD OFF WITH FLASH FLOOD WATCH AS NORTHERN COUNTIES LOOK TO BE ABLE TO HANDLE A LITTLE MORE WATER. FLASH FLOOD GUIDANCE VALUES QUITE A BIT HIGHER IN THOSE AREAS. PER MODEL RAINFALL AMOUNTS AND PWAT VALUES...AN INCH OF RAIN AND UP TO AN INCH AND HALF IS NOT OUT OF THE QUESTION. OF COURSE LOCALLY HEAVIER AMOUNTS WILL BE POSSIBLE. STILL SOME QUESTION ON MOST SOUTHERN EXTENT OF MCS SUNDAY MORNING BUT CARRIED POPS THROUGHOUT CWA WITH WAVE ALSO PASSING THROUGH THE FORECAST AREA DURING THE DAY. EXPECT PRECIP CHANCES TO DECREASE FROM THE NORTHWEST BY LATE AFTERNOON AS WAVE PULLS EAST. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 355 PM CDT SAT JUN 21 2014 NORTHWEST FLOW DOMINATES ACROSS THE REGION ON SUNDAY NIGHT BEHIND THE EXITING COLD FRONT. WITH MUCH OF THE UPPER FORCING FOCUSED EAST OF THE FORECAST AREA AFTER 06Z...HAVE CONCENTRATED POPS IN THE EVENING HOURS. MONDAY INTO TUESDAY LOOKS TO BE RELATIVELY QUIET WITH HIGH PRESSURE ACROSS THE REGION. ON TUESDAY AFTERNOON...FORECAST SOUNDINGS SUGGEST THE POTENTIAL FOR HEATING OUT DURING THE DAY WITH AIRMASS THUNDERSTORMS ACROSS THE REGION. CONTINUED THE MENTION OF LOW POPS IN THE FORECAST....BUT CONFINED MENTION TO THE AFTERNOON HOURS. UPPER LEVEL SUBSIDENCE MAY BE STRONG ENOUGH TO SUPPRESS ANY DEVELOPMENT ALL TOGETHER. UNCERTAIN CHANCES FOR CONVECTION ON WEDNESDAY AS SOME MODELS DEPICT A SHORT WAVE MOVING INTO THE REGION AHEAD OF A STRONG LONG WAVE TROUGH DEVELOPING OVER THE WEST COAST. CERTAINLY AN INCREASINGLY UNSTABLE ATMOSPHERE WITH AN INCREASING LOW LEVEL JET DRAWING MOISTURE NORTHWARD INTO THE REGION. THEREAFTER...THE POTENTIAL FOR ANOTHER SEVERE WEATHER EPISODE EXISTS WITH ANOMALOUSLY STRONG TROUGH MOVING INTO THE NORTHERN PLAINS. CERTAINLY A LOT OF QUESTIONS REMAIN WITH THIS SYSTEM...BUT THE POTENTIAL APPEARS TO BE GREAT ENOUGH TO ADD TO THE HWO. 12Z ECMWF IS MUCH SLOWER IN THE EVOLUTION OF THIS UPPER TROUGH THAN THE GFS...WITH MUCH OF THE UPPER LEVEL ENERGY DIVING INTO THE FOUR CORNERS REGION AND BECOMING REMOVED FROM THE UPPER WAVE TO THE NORTH. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1152 PM CDT SAT JUN 21 2014 BROKEN LINE OF THUNDERSTORMS CONTINUES TO APPROACH SIOUX FALLS AT MIDNIGHT. OUTFLOW WINDS ASSOCIATED WITH THIS STORMS WILL LEAD TO A TEMPORARY SHIFT IN WINDS TO THE NORTHWEST...GUSTING UP TO 45 MPH AT TIMES. TEMPORARY RESTRICTIONS TO VIS/CEILINGS MAY BE POSSIBLE AS THIS CONVECTION ARRIVES INTO THE AREA. HURON WILL NOW BE ON THE WESTERN EDGE OF THE CONVECTIVE SYSTEM FOR THE REST OF THE NIGHT. IT'S POSSIBLE TO HAVE REDEVELOPMENT CLOSER TO DAYBREAK...BUT POTENTIAL REMAINS TO0 LOW TO INCLUDE IN TAF. FOR SIOUX CITY...CONVECTION CHANCES APPEAR LOW FOR SIOUX CITY OVERNIGHT AS STORMS CONTINUE TO STRUGGLE BUILDING SOUTHWARD. FOR SUNDAY...SECONDARY WAVE IS EXPECTED ARRIVE IN THE AREA LATE IN THE MORNING. SOUNDINGS SHOW RAPID DESTABILIZATION AS THIS WAVE ARRIVES...WHICH SHOULD PRODUCE SCATTERED STORMS ACROSS THE AREA. HARD TO PINPOINT EXACT LOCATIONS OF CONVECTION...SO WILL MAINTAIN VCTS AND INTRODUCE A TEMPO GROUP TO ADVERTISE HIGHEST PROBABILITIES IN THE AFTERNOON. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...HEITKAMP LONG TERM... AVIATION...DUX
Hazardous weather outlook, Jun 21, 4:00 PM CDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 400 PM CDT SAT JUN 21 2014 IAZ001-012-MNZ071-072-080-089-097-098-NEZ013-014-SDZ056-062-066- 067-069>071-221100- LYON-SIOUX-LINCOLN-MURRAY-NOBLES-PIPESTONE-ROCK-DIXON-DAKOTA- MOODY-MINNEHAHA-TURNER-YANKTON-CLAY-UNION- 400 PM CDT SAT JUN 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA LATE THIS EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND WIND GUSTS TO 70 MPH. LOCALLY HEAVY RAINFALL MAY ALSO PRODUCE FLASH FLOODING IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS MAY LINGER INTO SUNDAY MORNING WITH A DIMINISHED SEVERE WEATHER RISK. ADDITIONAL STORMS MAY REDEVELOP SUNDAY AFTERNOON. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH PRIMARY RISKS OF LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. ADDITIONAL SEVERE WEATHER IS EXPECTED LATE NEXT WEEK. WHILE THE TIMING IS UNCERTAIN...THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND TORNADOES APPEAR TO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 10 PM. SDZ038>040-050-052>055-057>061-063>065-068-221100- BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE- BRULE-AURORA-DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON- BON HOMME- 400 PM CDT SAT JUN 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA EARLY THIS EVENING. HAIL UP TO THE SIZE OF TENNIS BALLS AND WIND GUSTS TO 60 MPH ARE POSSIBLE WITH THESE STORMS. A FEW STORMS MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL THAT MAY RESULT IN FLOODING IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS MAY LINGER INTO SUNDAY MORNING WITH A DIMINISHED SEVERE WEATHER RISK. ADDITIONAL STORMS MAY REDEVELOP SUNDAY AFTERNOON. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH PRIMARY RISKS OF LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. ADDITIONAL SEVERE WEATHER IS EXPECTED LATE NEXT WEEK. WHILE THE TIMING IS UNCERTAIN...THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND TORNADOES APPEAR TO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY AFTER 7 PM. IAZ002-003-013-014-020>022-031-032-MNZ081-090-221100- OSCEOLA-DICKINSON-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA- WOODBURY-IDA-COTTONWOOD-JACKSON- 400 PM CDT SAT JUN 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA AFTER MIDNIGHT. A FEW OF THESE STORM MAY PRODUCE UP TO HALF DOLLAR SIZE HAIL AND WIND GUSTS TO 70 MPH. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE THESE STORMS AND MAY RESULT IN FLOODING IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS MAY LINGER INTO SUNDAY MORNING WITH A DIMINISHED SEVERE WEATHER RISK. ADDITIONAL STORMS MAY REDEVELOP SUNDAY AFTERNOON. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH PRIMARY RISKS OF LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. ADDITIONAL SEVERE WEATHER IS EXPECTED LATE NEXT WEEK. WHILE THE TIMING IS UNCERTAIN...THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND TORNADOES APPEAR TO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER MIDNIGHT. SCHUMACHER
In the hours before
Local storm report, Jun 21, 9:45 PM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM TSTM WND GST CHAMBERLAIN 43.81N 99.32W
06/21/2014 M54.00 MPH BRULE SD AWOS
&&
ADAMSLocal storm report, Jun 21, 10:36 PM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1036 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM TSTM WND GST HURON 44.36N 98.22W
06/21/2014 M49 MPH BEADLE SD ASOS
&&
ADAMSLocal storm report, Jun 21, 10:51 PM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1051 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL 11 SSW MITCHELL 43.59N 98.12W
06/21/2014 E0.50 INCH DAVISON SD TRAINED SPOTTER
&&
ADAMSLocal storm report, Jun 21, 10:58 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND GST ARLINGTON 44.36N 97.13W
06/21/2014 E50 MPH KINGSBURY SD TRAINED SPOTTER
&&
ADAMSLocal storm report, Jun 21, 11:00 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 PM TSTM WND GST 2 N MITCHELL 43.76N 98.03W
06/21/2014 M51 MPH DAVISON SD ASOS
&&
ADAMSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 9:47 PM CDT | River Flood Warning | FSD | Clay | 41 hr |
| Jun 22, 2:02 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 43 min |
Nearby
Flash Flood Watches in Iowa, 2014Flash Flood Watches in Minnesota, 2014Flash Flood Watches in South Dakota, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.